Oklahoma, 2015

Flooding in Oklahoma, June 19 to 21, 2015

June 19 to 21, 2015 · NWS TSA · 2 events in 2 counties and zones

The remnants of Tropical Storm Bill moved north out of the Gulf of Mexico, across central Texas, and into south central Oklahoma on the 17th. The tropical system then slowed and began moving northeast across eastern Oklahoma late on the 17th through the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

The remnants of Tropical Storm Bill moved north out of the Gulf of Mexico, across central Texas, and into south central Oklahoma on the 17th. The tropical system then slowed and began moving northeast across eastern Oklahoma late on the 17th through the 18th. Widespread heavy rainfall of two to five inches fell across the region along and north of the path with five to twelve inches of rain falling from south central Oklahoma, up through portions of northeast and east central Oklahoma. This excessive rainfall resulted in moderate flooding of the Illinois River near Watts and Tahlequah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 19, 1:49 AM CST, 26 minutes earlier.

Area forecast discussion, Jun 19, 1:49 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
249 AM CDT FRI JUN 19 2015

.DISCUSSION...
THE CENTER OF BILL HAS EXITED THE TULSA COUNTY WARNING AREA AND IS NOW
CENTERED OVER FAR EASTERN JOHNSON COUNTY ARKANSAS. MODERATE RAIN CONTINUES
TO WRAP AROUND BILL AND AFFECT NORTHWEST ARKANSAS AT THIS HOUR. WILL
KEEP FLASH FLOOD WATCH IN PLACE THROUGH 12Z. MAY TRIM THE OKLAHOMA COUNTIES
OUT OF THE WATCH PRIOR TO THE ISSUANCE OF THIS FORECAST PACKAGE. WILL KEEP
SOME POPS THROUGH 18Z FOR PORTIONS OF NORTHWEST ARKANSAS. THE HRRR HAS THE
BULK OF THE ACTIVITY WELL EAST OF THE FORECAST AREA BY EARLY AFTERNOON.

OVER THE WEEKEND AND INTO NEXT WEEK....THE HEAT AND HUMIDITY WILL BE THE
BIG STORY. AN UPPER LEVEL RIDGE WILL BUILD INTO THE REGION FROM THE
WEST AS HIGH PRESSURE PREVAILS AT THE SURFACE. HIGH TEMPERATURES WILL
BE IN THE UPPER 80S TO MID 90S. THE HUMIDITY WILL MAKE IT FEEL EVEN HOTTER.
HOWEVER...BELOW HEAT ADVISORY CRITERIA FOR NOW.

A WEAK FRONTAL BOUNDARY MAY SNEAK INTO THE NORTHERN PORTIONS OF THE
FORECAST AREA LATE NEXT WEEK AS THE UPPER LEVEL RIDGE RETROGRADES TO THE
WEST...RESULTING IN A NORTHWESTERLY FLOW ALOFT ACROSS THE REGION. HOWEVER...
THIS OCCURS JUST BEYOND THE SCOPE OF THIS FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   88  73  93  76 /  10   0  10  10
FSM   86  72  94  73 /  30  10  10  10
MLC   87  71  90  75 /  10  10  10   0
BVO   88  69  94  72 /   0   0  10  10
FYV   81  64  89  70 /  40  10  10  10
BYV   79  66  91  71 /  70  10  10  10
MKO   86  70  90  73 /  10  10  10  10
MIO   84  69  92  74 /  10   0  10  10
F10   87  71  90  74 /  10  10  10  10
HHW   89  71  90  73 /  10  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM FRIDAY FOR OKZ058-OKZ063-OKZ068-
     OKZ069.

AR...FLASH FLOOD WATCH UNTIL 7 AM FRIDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020.

&&

SHORT TERM...05
LONG TERM....10
Hazardous weather outlook, Jun 18, 8:11 PM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
911 PM CDT THU JUN 18 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
911 PM CDT THU JUN 18 2015

...FLASH FLOOD WATCH REMAINS IN EFFECT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
RAIN IS DIMINISHING AND MOVING EAST. STILL MODERATE RAINFALL
AMOUNTS WILL BE POSSIBLE OVER NORTHWEST ARKANSAS COUNTIES OF
BENTON...CARROLL...WASHINGTON...AND MADISON. CIRCULATION FROM BILL
IS OVER SOUTHEAST WASHINGTON COUNTY AND CONTINUES TO MOVE VERY
SLOWLY...AND GENERATING VERY EFFICIENT PRECIPITATION OVER THOSE
COUNTIES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...DANGEROUS HEAT POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THERE IS STILL A SLIGHT CHANCE OF A THUNDERSTORM EARLY FRIDAY
MORNING...ALTHOUGH THAT POSSIBILITY APPEARS TO BE DIMINISHING.
WARM TEMPERATURES AND HIGH HUMIDITY WILL POSE A HAZARD ON
SATURDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Cherokee

When
June 19, 2:15 AM CST to June 21, 3:00 AM CST
Where
Cherokee County, 1.38 mi N of Scraper to 0.99 mi SW of Moodys
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.120, -94.830

The Illinois River near Tahlequah rose above its flood stage of 11 feet at 3:15 am CDT on June 19th. The river crested at 15.75 feet at 5:30 pm CDT on the 20th, resulting in moderate flooding. Rural roads were flooded and some cabin parks were inundated near the river. The river fell below flood stage at 4:00 am CDT on the 21st.

Flood, Adair

When
June 19, 8:00 AM CST to June 20, 3:00 AM CST
Where
Adair County, 1.09 mi SE of Watts to 1.22 mi N of Chance
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.111, -94.554

The Illinois River near Watts rose above its flood stage of 13 feet at 9:00 am CDT on June 19th. The river crested at 19.28 feet at 7:00 pm CDT on the 19th, resulting in moderate flooding. Flooding occurred from the Arkansas border to the Chewey Bridge with pastureland and campgrounds impacted. Several cabins in Fidlers Bend were flooded. The river fell below flood stage at 4:00 am CDT on the 20th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584458, 584467.